Alert archive / Tennessee / Wind Advisories in 2014

Wind Advisory 14, NWS Morristown, TN

December 23, 20148 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Dec 23, 2014, 6:54 PM EST for 8 counties in Tennessee. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2014, 6:54 PM EST (23:54 UTC)
Expired
Dec 24, 2014, 7:00 AM EST
In force
12 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
373 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WWUS74 KMRX 232354
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EST TUE DEC 23 2014

...STRONG SOUTHERLY WINDS OVERNIGHT IN THE EASTERN MOUNTAINS AND
FOOTHILLS...

.SOUTHERLY WINDS WILL STRENGTHEN OVERNIGHT AHEAD OF A LOW PRESSURE
SYSTEM AND COLD FRONT. SUSTAINED WINDS OF 15 TO 35 MPH WITH GUSTS
UP TO 45 TO 55 MPH ARE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND
FOOTHILLS. LOCALLY HIGHER GUSTS COULD OCCUR IN A FEW SPOTS...SUCH
AS THE CAMP CREEK AREA OF GREENE COUNTY.

THE SOUTHERLY WINDS WILL SHIFT TO WESTERLY AND DECREASE WITH
PASSAGE OF A COLD FRONT BY WEDNESDAY LATE MORNING OR AFTERNOON. 
THE STRONGEST GUSTS SHOULD OCCUR OVERNIGHT. 

TNZ018-040>047-071>074-240930-
/O.NEW.KMRX.WI.Y.0014.141223T2354Z-141224T1200Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG
654 PM EST TUE DEC 23 2014

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST WEDNESDAY. 

* EVENT...STRONG AND VERY GUSTY SOUTHERLY WINDS AHEAD OF A COLD
  FRONT...SUSTAINED SPEEDS OF 15 TO 35 MPH WITH GUSTS OF 45 TO 55
  MPH. 

* TIMING...THESE STRONG WINDS WILL AFFECT THE AREA OVERNIGHT
  THROUGH AT LEAST DAYBREAK WEDNESDAY.

* IMPACTS...THE HIGHEST GUSTS COULD DOWN A FEW TREES AND/OR
  POWERLINES IN THE EASTERN MOUNTAINS AND FOOTHILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

TG
2 follow-up statements
539 
WWUS74 KMRX 240835
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EST WED DEC 24 2014

...STRONG SOUTHERLY WINDS OVERNIGHT IN THE EASTERN MOUNTAINS AND
FOOTHILLS...

.SOUTHERLY WINDS ARE DECREASING BUT WILL CONTINUE TO SEE SUSTAINED
WINDS OF 15 TO 25 MPH WITH GUSTS NEAR 40 MPH THROUGH SUNRISE ACROSS
THE EASTERN MOUNTAINS AND FOOTHILLS. LOCALLY HIGHER GUSTS COULD
OCCUR IN A FEW SPOTS...SUCH AS THE CAMP CREEK AREA OF GREENE
COUNTY.


TNZ018-040>047-071>074-241200-
/O.CON.KMRX.WI.Y.0014.000000T0000Z-141224T1200Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG
335 AM EST WED DEC 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* EVENT...STRONG AND GUSTY SOUTHERLY WINDS AHEAD OF A COLD
  FRONT...SUSTAINED SPEEDS OF 15 TO 25 MPH WITH GUSTS NEAR 40 MPH.

* TIMING...THESE STRONG WINDS WILL AFFECT THE AREA OVERNIGHT
  THROUGH DAYBREAK WEDNESDAY.

* IMPACTS...THE HIGHEST GUSTS COULD DOWN A FEW TREES AND/OR 
  POWERLINES IN THE EASTERN MOUNTAINS AND FOOTHILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
189 
WWUS74 KMRX 241200
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EST WED DEC 24 2014



TNZ018-040>047-071>074-241300-
/O.EXP.KMRX.WI.Y.0014.000000T0000Z-141224T1200Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG
700 AM EST WED DEC 24 2014

...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

WINDS HAVE DECREASED ACROSS THE ADVISED AREA AND THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE AT 7 AM EST THIS MORNING. HOWEVER...WINDS
WILL INCREASE ONCE AGAIN THIS AFTERNOON AS A COLD FRONT MOVES
THROUGH THE AREA.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:38 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 23, 3:38 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EST TUE DEC 23 2014

.SHORT TERM (TONIGHT AND WEDNESDAY)...MAIN EVENT TONIGHT WITH A
LITTLE BIT OF EVERYTHING...BREEZY WINDS...THUNDERSTORMS...PSBL
LOCALLY HEAVY RAIN. NEAR 100 PCT CHANCE OF RAIN TONIGHT...THEN RAIN
ENDING FROM WEST TO EAST DURING THE DAY WEDNESDAY. NOT EXPECTING
FLOODING BUT ISOLATED FLASH FLOODING OR SMALL STREAM ADVISORY TYPE
OCCURRENCES UNDER LOCALIZED TRAINING OF RAINFALL. NOT EXPECTING
CONDITIONS TO BE FAVORABLE FOR MOUNTAIN WAVE WINDS...BUT STILL WILL
HAVE BREEZY CONDITIONS OF 15-25 MPH IN THE MOUNTAINS TONIGHT AND
WITH THE FRONTAL PASSAGE WEDNESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...AT THE BEGINNING OF
THIS PERIOD...THE COLD FRONT HAS JUST CLEARED THE AREA...AND THE
UPPER TROUGH IS PASSING THROUGH THE AREA.  BY CHRISTMAS MORNING AT
12Z...THE UPPER TROUGH HAS PASSED...AND RATHER THAN A SUPPORTING
CLIPPER AS SO OFTEN HAPPENS...A SHORTWAVE RIDGE STARTS TO BUILD
QUICKLY DURING THE DAY.  SO THINK THAT THE POST-FRONTAL INSTABILITY
AND PRECIP WILL BE VERY LIMITED...WEDNESDAY NIGHT INTO CHRISTMAS
DAY.  WITH THAT BEING SAID...IT LOOKS LIKE LOW LEVEL MOISTURE WILL
BE TRAPPED FOR MUCH OF CHRISTMAS DAY...SO PLANNING TO GO ABOVE
GUIDANCE ON SKY COVER.  NOT PLANNING TO BRING DOWN MAX TEMPS VERY
MUCH...AS CLEARING IS POSSIBLE LATE IN THE DAY...BUT WILL DELAY
WARMUP IN HOURLY TEMPERATURES.

ALONG WITH THE QUICK RIDGING...MOISTURE SURGES BACK TOWARD THE AREA
BY SATURDAY AND IT LOOKS LIKE WE WILL HAVE SOME POPS ACROSS AT LEAST
PARTS OF THE AREA THROUGH THE REMAINDER OF THE FORECAST...AS THE
RIDGE MAINTAINS THIS PATTERN THROUGH MONDAY...THEN LIFT FROM THE
NEXT APPROACHING TROUGH KEEPS ELEVATES POPS AGAIN.  THIS PRECIP
LOOKS MOSTLY LIQUID...BUT POST-FRONTAL TEMPS TOWARD THE END OF THE
FORECAST TREND TOWARD A MIX OF LIGHT SNOW SHOWERS FROM A CLIPPER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             52  61  37  48 / 100  80  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  51  62  36  47 / 100  80  10  10
OAK RIDGE, TN                       50  61  36  47 / 100  80  10  10
TRI CITIES AIRPORT, TN              48  63  37  44 / 100  90  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GC/GM
Hazardous weather outlook, Dec 23, 4:00 AM EST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EST TUE DEC 23 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
400 AM EST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST TODAY AND
TONIGHT...BRINGING RAIN AND A FEW THUNDERSTORMS TO THE AREA.
THE RAIN MAY BE HEAVY AT TIMES...ESPECIALLY OVER THE
PLATEAU...SOUTHEAST TENNESSEE...AND EXTREME SOUTHWEST NORTH
CAROLINA...WHICH MAY LEAD TO SOME LOCALIZED FLOODING. WINDS WILL
INCREASE AS WELL AHEAD OF THIS SYSTEM...WITH SOME STRONG GUSTY
WINDS POSSIBLE ESPECIALLY TONIGHT OVER THE HIGHER ELEVATIONS OF
THE EAST TENNESSEE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL PUSH THROUGH ON WEDNESDAY. THERE MAY BE A FEW
SNOW FLURRIES FLYING IN THE LOWER ELEVATIONS LATER WEDNESDAY NIGHT
INTO EARLY CHRISTMAS MORNING WITH LITTLE CHANCE OF ANY
ACCUMULATION.  THE BEST CHANCE FOR ANY MINOR ACCUMULATION...AROUND
AN INCH...WOULD BE IN THE HIGHER TERRAIN...MAINLY ABOVE 3000 FEET

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Dec 23, 3:00 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             3 S DUCKTOWN            34.99N 84.39W
12/23/2014  E0.25 INCH       POLK               TN   PUBLIC

            PEA SIZED HAIL REPORTED NEAR THE GRASSY CREEK AREA OF
            COPPERHILL.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 8:53 PM ESTSpecial Weather StatementMRXAnderson, Campbell, Claiborne, Union37 min
Dec 23, 2:25 PM ESTSevere Thunderstorm WarningMRXMonroe, Polk50 min

Nearby

Wind Advisories in Tennessee, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.